Venlafaxine overdose and Tako Tsubo (broken heart) syndrome

May 23, 2010, 12:50 pm

★★★½☆

Broken heart syndrome: Tako Tsubo cardiomyopathy associated with an overdose of the serotonin-norepinephrine reuptake inhibitor Venlafaxine.  Christoph M et al.  Eur Neuropsychopharmacol 2010 (Epub ahead of print)

Abstract

Tako Tsubo cardiomyopathy (broken heart syndrome) is a unique clinical entity in which excess catecholamines — often associated with physical or emotion stress — cause acute left ventricular (LV) apical dysfunction.  This can present similarly to acute coronary syndrome, with chest pain, dyspnea, ST elevation and/or T-wave inversion, and minimally elevated cardiac enzymes.  Echocardiogram shows distinctive findings: wall motion abnormality and ballooning of the LV apex with a hyperdynamic LV base:

Coronary angiogram typically shows normal coronary arteries.The prognosis tends to be good, with the vast majority of patients regaining baseline cardiac function within 2 months.

This very interesting case report describes a 43-year-old woman who presented to the emergency department with sudden onset chest pain and shortness of breath after accidentally ingesting four times her normal dose of venlafaxine (Effexor). EKG showed precordial T-wave inversion.  Echocardiogram demonstrated apical hypokinesis with preserved wall motion of the LV base and an ejection fraction of 25%.  Angiography excluded coronary artery disease.  Venlafaxine was stopped and the patient was treated with an ACE-inhibitor and beta-blocker.  She recovered completely; six weeks later her echocardiogram showed a normal ejection fraction.

Laboratory testing measured a urine norepinephrine (NE) level of 122 mcg/24 h (normal < 100 mcg/24 h).  The authors hypothesize that increased NE induced by the inadvertent venlafaxine overdose induced Tako Tsubo in this patient.

The following shows typical Tako Tsubo seen on cardiac catherization:

To see a somewhat quirky site that nevertheless has good illustrations explaining Tako Tsubo — as well as an excellent echocardiogram — click here.

2 Comments:

  1. precordialthump Says:

    Interesting stuff.

    I wonder about the role of venlafaxine in her cardiomyopathy and what precipitated the overdose in the first place. Did it occur after a particularly stressful event?

    Pete Allely has written a nice post on Tako-Tsubo at LitFL titled ‘Code Blue in the Mortuary…’ for those who may be interested.

    http://lifeinthefastlane.com/2009/12/what-is-takotsubo/

    Cheers,
    Chris

  2. Leon Says:

    Chris:

    Good point — it does seem a bit unusual that she took four times her usual dose of venlafaxine purely by mistake. The paper does not say one way or the other if there were any other causes of stress in her life.

    Peter Allely’s post about Tako-Tsubo on “Life in the Fast Lane” is top shelf. Anyone interested in the topic should check it out. BTW, friends who went to Haiti said they saw quite a bit of “broken heart” syndrome, and were able to diagnose it with echocardiography. They are unanimous is sayting that the ultrasound machine was the single most valuable piece of equipment they had.